Colorado, 2022

Damaging Wind in Colorado, June 29, 2022

June 29, 2022 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced an isolated but intense microburst wind gust to 74 mph east of Centennial.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced an isolated but intense microburst wind gust to 74 mph east of Centennial.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 29, 4:57 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 29, 4:57 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
557 PM MDT Wed Jun 29 2022

.SHORT TERM...(This evening through Thursday)
Issued at 225 PM MDT Wed Jun 29 2022

Current radar shows showers and thunderstorms continuing over the
higher terrains with some spreading onto the adjacent plains. Expect
shower/storm activity into the early evening hours with gusty
outflow winds being the main threat. A weak front moves through this
evening with a brief transition to northerly component winds over
the plains with gusts up to 15-20 mph possible.

A flattened upper level ridge remains over the region Thursday with
slightly cooler temperatures aloft. As a result, highs will be
cooler than the previous day with highs in the mid to upper 80s for
the lower elevations and 60s for much of the high country. An
embedded shortwave trough in the flow moves across the region
throughout the day accompanied by sufficient QG ascent ahead of it.
WSW flow aloft will help transport a richer plume of mid to upper
level moisture. Precipitable water values will range from 0.80" over
the higher terrain to near 1.25" over the eastern plains. Marginal
instability will be present over the higher elevations and adjacent
terrain. Shower/thunderstorm chances increase over the high country
into the early afternoon becoming likely in the afternoon continuing
through the evening. Scattered showers and storms spread onto the
plains mid to late afternoon. Best chance for any accumulation will
be over the higher terrain and the Palmer Divide with more
instability and a better moisture profile in place. Gusty winds may
be a potential impact, mostly for any collapsing showers or storms
over the plains indicated by inverted-V model sounding profiles.

.LONG TERM...(Thursday night through Wednesday)
Issued at 225 PM MDT Wed Jun 29 2022

Thursday night, a flat upper ridge of high pressure will be over the
Rocky Mountain Region, with a southwest flow aloft over Colorado.
Monsoonal moisture will be over the region along with some QG lift
associated with the left exit region of an upper level jet over
Northern Colorado. This pattern may lead to a good chance for
showers and storms across the forecast area, most numerous in the
high country. Due to limited instability, most of the storms should
produce mainly light to moderate rainfall. However, with plenty of
available moisture, can't rule out some locally heavy rainfall.

Friday and Friday night, the monsoonal moisture remains in place
with increasing instability east of the mountains. As a result,
some of the storms on the plains and Palmer Divide could become
strong with locally heavy rain and some hail possible. At this
time, the focus for the strongest storms with the heaviest
rainfall appears to be from the Palmer Divide eastward across
Lincoln County. The mountains could also see some brief heavy rain
as well, mainly south of Interstate 70. Temperatures on Friday
should be quite pleasant with max temperatures on the plains in
the 80s.

Over the weekend, the upper ridge is progged to build over the Rocky
Mountain Region and Great Plains States as an upper trough deepens
along the west coast of the U.S. This should result in the upper
flow becoming more southerly allowing a nice plume of monsoonal
moisture to flow out of Northern Mexico into Colorado. This pattern
should allow the continuation of the daily round of afternoon and
evening showers and storms over the CWA, some of which could
produce locally heavy rain.

Early next week, the plume of monsoonal moisture diminishes and
shifts eastward as the upper ridge of high pressure retrogrades into
the Western U.S. This should lead to return of warmer and drier
weather conditions with high temperatures climbing back into the
mid to upper 90s on the plains. There should still be enough
residual moisture available to produce isolated to scattered
afternoon and evening showers and storms, mainly over the higher
terrain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 539 PM MDT Wed Jun 29 2022

VFR expected through the period.  Scattered showers with a few
thunderstorms moving out of the foothills and could impact the
terminals through 03z, as have included vcts with tempo VRBG25-30
kts. Northerly winds 10-20kts this evening, although there may be
brief period of W/NW winds with the showers/storms moving across
the terminals. Winds return to a weaker drainage by 09z.

On Thursday, winds become WNW/NW towards the late morning/afternoon.
Shower and thunderstorm chances increase 19-01z. Gusty outflow
winds VRBG30kts will be the main threat with any passing or
nearby showers/storms.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Wed Jun 29 2022

Better moisture and slightly cooler temperatures will reduce
potential for critical fire weather conditions Thursday. Minimum
relative humidity values stay in the 30-40 percent range with
slightly lower values in the 20s over the far east plains. Showers
and thunderstorms increase in the afternoon with the best chances
over the higher terrain. HREF guidance displays potential for breezy
conditions across the plains in the afternoon, although given
slightly higher RH values, conditions will remain below critical
thresholds.

&&

.HYDROLOGY...
Issued at 225 PM MDT Wed Jun 29 2022

There will be a limited threat for flash flooding over the burn
areas Thursday. Precipitable water values near around .80" over
the higher terrain. Showers and storms increase in the afternoon
over the mountains. Modest storm motions and limited instability
will keep the threat on the lower end.

There will be an increased threat of flash flooding over the burn
scars Thursday through Sunday with rather high moisture values in
place. However, overall instability and modest storm motions will
keep the flash flood threat on the lower side. The flash flood
threat should decrease early next week as the plume of monsoonal
moisture diminishes and shifts east of the forecast area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ242-244-246-
248>251.

&&

SHORT TERM...Mensch
LONG TERM...jk
AVIATION...Cooper
FIRE WEATHER...Mensch
HYDROLOGY...jk
Hazardous weather outlook, Jun 29, 9:46 AM MST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MDT Wed Jun 29 2022

COZ030>051-301700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MDT Wed Jun 29 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

High temperatures will likely exceed 100 F in our northeast
corner (in and around Logan, Phillips and Sedgwick Counties) with
highs in the mid 90 to upper 90s for the rest of the plains and
I-25 corridor.

Expect critical fire weather conditions across much of the plains
of northeast Colorado this afternoon due to low humidity and
gusty winds. We have added Morgan County, northern Logan County
and Elbert County below 6000 feet to our Red Flag Warning and
otherwise maintained it for much of our plains from 11 am to 7 pm.

There will be greater coverage and intensity of showers and
storms, best in the late afternoon and early evening, scattered to
widespread over the high country and more isolated over the
plains. Storms may bring lightning, erratic gusts, small hail, and
brief moderate rains through the evening. There is a limited
threat of burn area flash flooding across the northern mountains.
Elsewhere, lesser coverage and intensity of precipitation should
keep the threat lower.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Precipitation chances will increase in coverage and intensity on
Thursday and Friday with a limited threat of burn area flash
flooding. Showers and thunderstorms will be most numerous over the
mountains and Palmer Divide with heavy rain and gusty winds the
main impacts. Temperatures will be cooler on Thursday and Friday.

Over the Fourth of July weekend, expect a warming trend with a
continued chance for showers and thunderstorms during the
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 29, 12:06 PM MST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Denver CO
106 PM MDT Wed Jun 29 2022

COZ033-035-291930-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
106 PM MDT Wed Jun 29 2022

...Strong thunderstorms will impact portions of central Larimer and
northeastern Grand Counties through 130 PM MDT...

At 104 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Woods Landing-Jelm to 5
miles west of Longs Peak, or along a line extending from 27 miles
southwest of Laramie to 40 miles southwest of Fort Collins. Movement
was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Estes Park, Trail Ridge, Bear Lake, Pennock Pass, Glen Haven, Four
Corners, Red Feather Lakes, Rustic, Longs Peak, Chambers Lake,
Kinikinik and Pingree Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4100 10554 4027 10540 4024 10576 4100 10597
TIME...MOT...LOC 1904Z 249DEG 15KT 4103 10595 4025 10572

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK
Special weather statement, Jun 29, 12:44 PM MST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Denver CO
144 PM MDT Wed Jun 29 2022

COZ033-035-292015-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
144 PM MDT Wed Jun 29 2022

...Gusty winds will impact portions of north central Larimer County
through 215 PM MDT...

At 143 PM MDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 10 miles west of Cherokee Park to 4
miles east of Trail Ridge, or along a line extending from 23 miles
south of Laramie to 32 miles west of Fort Collins. Movement was east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pennock Pass, Rustic, Cherokee Park, Kinikinik, Red Feather Lakes and
Pingree Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now!  Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4048 10539 4048 10573 4100 10576 4100 10540
TIME...MOT...LOC 1943Z 249DEG 24KT 4097 10569 4044 10567

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK
Special weather statement, Jun 29, 5:40 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Denver CO
640 PM MDT Wed Jun 29 2022

COZ033>035-300115-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
640 PM MDT Wed Jun 29 2022

...Strong thunderstorms will impact portions of central Larimer, east
central Grand and northwestern Boulder Counties through 715 PM MDT...

At 640 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Red Feather Lakes to 3
miles northwest of Mt Audubon, or along a line extending from 29
miles south of Laramie to 47 miles northwest of Denver. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Estes Park, Trail Ridge, Bear Lake, Jamestown, Raymond, Allenspark,
Red Feather Lakes, Pinewood Springs, Stove Prairie, Rustic, Longs
Peak, Kinikinik, Peaceful Valley, Pingree Park, Pennock Pass, Mt
Audubon, Mishawaka, Glen Haven, Meeker Park and Cherokee Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4092 10533 4009 10535 4010 10572 4011 10571
      4012 10575 4011 10576 4010 10575 4010 10578
      4012 10578 4013 10576 4014 10578 4023 10577
      4023 10576 4024 10578 4027 10577 4027 10578
      4092 10578
TIME...MOT...LOC 0040Z 272DEG 25KT 4088 10566 4013 10567

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RPK
Special weather statement, Jun 29, 5:58 PM MST, 1 minute before
Special Weather Statement
National Weather Service Denver CO
658 PM MDT Wed Jun 29 2022

COZ040-300130-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
658 PM MDT Wed Jun 29 2022

...A strong thunderstorm will impact portions of western Arapahoe
County through 730 PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Aurora, or 11 miles southeast of Denver, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Denver, Aurora, northeastern Centennial, Arapahoe Park and Buckley
AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3967 10488 3976 10467 3965 10463 3961 10472
      3961 10473 3960 10474 3957 10482
TIME...MOT...LOC 0057Z 230DEG 17KT 3966 10475

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK

The radar

The Denver radar (KFTG), 29 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arapahoe

When
June 29, 5:59 PM MST
Where
Arapahoe County, 0.53 mi E of Smoky Hill
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
39.610, -104.790

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035334.